Widths of Regular and Context-Free Languages

Author David Mestel

Thumbnail PDF


  • Filesize: 469 kB
  • 14 pages

Document Identifiers

Author Details

David Mestel
  • University of Luxembourg

Cite AsGet BibTex

David Mestel. Widths of Regular and Context-Free Languages. In 39th IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 150, pp. 49:1-49:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)


Given a partially-ordered finite alphabet Sigma and a language L subseteq Sigma^*, how large can an antichain in L be (where L is given the lexicographic ordering)? More precisely, since L will in general be infinite, we should ask about the rate of growth of maximum antichains consisting of words of length n. This fundamental property of partial orders is known as the width, and in a companion work [Mestel, 2019] we show that the problem of computing the information leakage permitted by a deterministic interactive system modeled as a finite-state transducer can be reduced to the problem of computing the width of a certain regular language. In this paper, we show that if L is regular then there is a dichotomy between polynomial and exponential antichain growth. We give a polynomial-time algorithm to distinguish the two cases, and to compute the order of polynomial growth, with the language specified as an NFA. For context-free languages we show that there is a similar dichotomy, but now the problem of distinguishing the two cases is undecidable. Finally, we generalise the lexicographic order to tree languages, and show that for regular tree languages there is a trichotomy between polynomial, exponential and doubly exponential antichain growth.

Subject Classification

ACM Subject Classification
  • Theory of computation → Formal languages and automata theory
  • Formal languages
  • combinatorics on words
  • information flow


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Graham Brightwell. Random k-dimensional orders: Width and number of linear extensions. Order, 9(4):333-342, 1992. Google Scholar
  2. E. Rodney Canfield. On a problem of Rota. Advances in Mathematics, 29(1):1-10, 1978. Google Scholar
  3. H. Comon, M. Dauchet, R. Gilleron, C. Löding, F. Jacquemard, D. Lugiez, S. Tison, and M. Tommasi. Tree Automata Techniques and Applications. Available on: http://www.grappa.univ-lille3.fr/tata, 2007. release October, 12th 2007.
  4. Paweł Gawrychowski, Dalia Krieger, Narad Rampersad, and Jeffrey Shallit. Finding the growth rate of a regular of [sic] context-free language in polynomial time. In Developments in Language Theory, pages 339-358. Springer, 2008. Google Scholar
  5. Seymour Ginsburg. The Mathematical Theory of Context Free Languages. McGraw-Hill Book Company, 1966. Google Scholar
  6. Seymour Ginsburg and Edwin H. Spanier. Bounded ALGOL-like languages. Transactions of the American Mathematical Society, 113(2):333-368, 1964. Google Scholar
  7. D. Kleitman, M. Edelberg, and D. Lubell. Maximal sized antichains in partial orders. Discrete Mathematics, 1(1):47-53, 1971. Google Scholar
  8. David Mestel. Quantifying information flow. PhD thesis, University of Oxford, 2018. Google Scholar
  9. David Mestel. Widths of regular and context-free languages. CoRR, abs/1709.08696, 2018. URL: http://arxiv.org/abs/1709.08696.
  10. David Mestel. Quantifying information flow in interactive systems. In Proc. 32nd IEEE Computer Security Foundations Symposium (CSF '19), pages 414-427, June 2019. Google Scholar
  11. G. W. Peck. Maximum antichains of rectangular arrays. Journal of Combinatorial Theory, Series A, 27(3):397-400, 1979. Google Scholar
  12. Emanuel Sperner. Ein Satz über Untermengen einer endlichen Menge. Mathematische Zeitschrift, 27(1):544-548, 1928. Google Scholar
  13. Andreas Weber and Helmut Seidl. On the Degree of Ambiguity of Finite Automata. Theor. Comput. Sci., 88(2):325-349, October 1991. Google Scholar
  14. Douglas B. West. Extremal Problems in Partially Ordered Sets. In Ivan Rival, editor, Ordered Sets: Proceedings of the NATO Advanced Study Institute held at Banff, Canada, August 28 to September 12, 1981, pages 473-521. Springer Netherlands, Dordrecht, 1982. Google Scholar